Soon to be updated...
April 2010 Archives
Last month ABC News reported on an alarming effect of osteoporosis drugs, including Fosamax, Boniva, Reclast, and Actonel - spontaneous femoral fractures. Concern was raised over the atypical fractures subsequent to minimal trauma occurring in women who had taken these bisphosphonate drugs for osteoporosis. Since most of these women had taken the drugs for several years, it raised the question of whether long-term bisphosphonate use was responsible for fracture.
Bisphosphonates are a class of drugs widely used to treat metabolic bone disease, including osteoporosis. They act to diminish bone resorption by inhibiting osteoclastic activity. This disrupts bone's normal remodeling activity, which is designed to remove and replace old and damaged bone tissue. Intuitively, disruption of remodeling could pose a plausible explanation of fracture pathophysiology. First, unchecked microdamage, would allow for the accumulation of microcracks. Unrepaired microcracks likely diminish bone strength through a reduction of bone material properties. Second, uninhibited osteoblasts will continue to form new bone, thereby leading to potential hypermineralization of bone. Like microdamage accumulation, hypermineralization diminishes bone material properties by reducing toughness, and ultimately, bone strength.
While it is nearly impossible to assess which fractures are prevented, one can attempt to assess the risks for increased fracture treatments may be responsible for. In a recent New England Journal of Medicine study, supported by Merck and Novartis, Dr. Dennis Black and colleagues investigated the relationship between subtrochanteric and diaphyseal femoral fractures and bisphosphonate use (Black 2010 NEJM.pdf). Upon analyzing the results of three large-scale, placebo-controlled, randomized trials, the researchers found no association. Across all trials, 14,195 women who had taken the drugs from 3 to 10 years experienced 283 hip or femur fractures. Of those, a total of 12 fractures were pertinent to the analysis, three of which occurred in placebo group women. The researchers concluded that the risk of this type of fracture with bisphosphonate use was extremely low, amounting to an annual rate of 2.3 fractures per 10,000 patient-years.
While the study results suggest there is no increased risk of atypical fracture, it may not have been powered to detect differences of such low incidence. In a recent review of the adverse effects of bisphosphonates (see article link), Dr. Bo Abrahamsen reported that, like osteonecrosis of the jaw, atypical femoral fracture incidence is rare. Citing the relative safety of the drugs in patients who are at a high risk of osteoporotic fracture, he cautions physicians to reassess bone mineral density following treatment course to avoid bisphosphonate use in low-risk patients. Future studies will likely investigate the contribution of other factors, including concurrently used drugs, patient-inherent remodeling abnormalities, patient age, and other concomitant health conditions.